Management of Patients During Acute Reaction Induced by Drugs

AbstractPurpose of reviewAnaphylaxis is the most severe form of an allergic reaction and is characterized by being rapid in onset with potentially life-threatening airway, breathing, or circulatory problems; medications are able to provoke immediate acute reactions whose severity varies from mild (i.e., urticaria) to severe reactions (anaphylaxis). The management and prevention of anaphylactic reactions represent a crucial challenge for allergists that must perfectly know the symptoms and the best treatments of this severe disease.Recent findingsAcute treatment of anaphylaxis is based on the immediate administration of adrenaline, which represents the drug of choice and should be given immediately to any patient with suspected anaphylaxis. In case of drug-induced anaphylaxis, the allergological work up includes skin tests, in vitro tests, and drug challenges. Desensitization safely permits the administration of the needed medication and provides a temporary tolerance to the drugs that patients have presented immediate reactions to, including anaphylaxis and delayed reactions non-SCARS (severe cutaneous adverse drug reactions).SummaryFirst of all, this review focuses on the best treatment of anaphylaxis provoked by drugs and underlines the allergological work up of the patients. In the second part, special conditions, such as anaphylaxis during chemotherapy or radio contrast media (RCM) administration or in patients with mastocytosis, are analyzed.
Source: Current Treatment Options in Allergy - Category: Allergy & Immunology Source Type: research

Related Links:

This article provides highlights of the clinically impactful original studies and reviews published in The Journal of Allergy and Clinical Immunology: In Practice in 2019 on the subjects of anaphylaxis, asthma, dermatitis, drug allergy, food allergy, immunodeficiency, immunotherapy, rhinitis/sinusitis, and urticaria/angioedema/mast cell disorders. Within each topic, practical aspects of diagnosis and management are emphasized. Treatments discussed include lifestyle modifications, allergen avoidance therapy, positive and negative effects of pharmacologic therapy, and various forms of immunologic and desensitization manageme...
Source: The Journal of Allergy and Clinical Immunology: In Practice - Category: Allergy & Immunology Source Type: research
AbstractPurpose of reviewThis paper aimed to summarize and review the known data on anaphylaxis and hypersensitivity reactions to vitamins.Recent FindingsVitamins A, C, D, and E seem to be extremely safe compounds, with few or no related case of anaphylaxis to them. Vitamin B1 is considered the most allergenic vitamin. Immediate reactions are unusual, but urticaria and anaphylaxis to thiamine intravenous administration have been described. Vitamin B12 hypersensitivity is also infrequent. Reactions occur mostly in patients receiving long-term supplementation. Desensitization is mandatory for patients with hypersensitivity t...
Source: Current Treatment Options in Allergy - Category: Allergy & Immunology Source Type: research
CONCLUSIONS: A review is also made of the disorder which, due to its variable clinical expression, is referred to as alpha-gal syndrome. The study concludes that a diagnosis of alpha-gal allergy should be considered in patients with urticaria-anaphylaxis of uncertain origin or manifesting after the administration of vaccines or products of bovine/porcine origin. PMID: 31718865 [PubMed - as supplied by publisher]
Source: Allergologia et Immunopathologia - Category: Allergy & Immunology Authors: Tags: Allergol Immunopathol (Madr) Source Type: research
IgA deficiency is the most common primary immunodeficiency with patients developing recurrent sino-pulmonary infections, but limited data exists regarding if omalizumab is safe for patients with IgA deficiency. Known restrictions include blood products that contain IgA due to concern of anti-IgA mediated anaphylactic reaction. Here we present a patient with IgA deficiency and chronic urticaria that improved with omalizumab treatment.
Source: Annals of Allergy, Asthma and Immunology - Category: Allergy & Immunology Authors: Source Type: research
A 5-year-old girl with history of significant eczema, severe dog allergy (IgE>100), and anaphylactic allergy to egg and treenuts developed urticaria on her bilateral arms after preparing hamburger patties. No other ingredients, such as egg, were handled. She had previously tolerated cooked beef and had no history of milk allergy.
Source: Annals of Allergy, Asthma and Immunology - Category: Allergy & Immunology Authors: Source Type: research
Helicobacter pylori (H.pylori) is a common gastrointestinal infection that typically requires multi-drug therapy for its cure. There are few published case reports on anaphylaxis to proton pump inhibitors (PPIs), a key component to H. pylori therapy. These case reports include patients undergoing treatment for H. pylori. H. pylori has also been associated with chronic urticaria, which can confound the clinical diagnosis of a drug reaction.
Source: Annals of Allergy, Asthma and Immunology - Category: Allergy & Immunology Authors: Source Type: research
Cholinergic urticaria is a form of inducible urticaria triggered by passive elevation of core body temperature or by strong emotion. This form of physical urticaria may range from isolated cutaneous involvement to anaphylaxis. Diagnosis should be considered in young women who present with cutaneous, upper airway, lower airway, and/or GI symptoms.
Source: Annals of Allergy, Asthma and Immunology - Category: Allergy & Immunology Authors: Source Type: research
Cold urticaria is a condition that represents up to 30% of all physical urticarias. Symptoms commonly respond to conservative management with antihistamines and cold avoidance, with the latter being key to prevention of progressive symptoms. In rare case systemic symptoms can result from relatively minor triggers and present difficult therapeutic challenges.
Source: Annals of Allergy, Asthma and Immunology - Category: Allergy & Immunology Authors: Source Type: research
We describe a case of cold-induced urticaria associated with infectious mononucleosis (IM).
Source: Annals of Allergy, Asthma and Immunology - Category: Allergy & Immunology Authors: Source Type: research
A 75-year-old non-atopic male had been suffering from a gastroenteritis-like illness for the last 24 hours characterized by diarrhea and malaise. He decided to take, for the first time, 4 mg of loperamide hydrochloride to assist with symptom relief. Within 30 minutes, he developed severe anaphylaxis with widespread urticaria, presyncope and acute worsening of diarrhea and vomiting. He was transported by ambulance to the hospital, where his initial blood pressure was 82/50. He was successfully resuscitated with two doses of intramuscular epinephrine and intravenous saline.
Source: Annals of Allergy, Asthma and Immunology - Category: Allergy & Immunology Authors: Tags: Letters Source Type: research
More News: Allergy | Allergy & Immunology | Anaphylactic Shock | Chemotherapy | Drugs & Pharmacology | Hives | Skin